Alert archive / Georgia / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 49, NWS Charleston, SC

July 28, 1996Liberty County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jul 28, 1996, 5:21 PM EDT for Liberty County, Georgia. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 1996, 5:21 PM EDT (21:21 UTC)
Expired
Jul 28, 1996, 6:30 PM EDT
In force
69 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Liberty County, GA

The radar

The Charleston,SC radar (KCLX), 102 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 9.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1996-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1996-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2089 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCHS 282123
SVRCHS
GAC179-282230-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
521 PM EDT SUN JUL 28 1996
 
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING
EFFECTIVE UNTIL  630 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN  GEORGIA
 
   ...LIBERTY COUNTY
 
AND THE ADJACENT COASTAL WATERS
 
 
RADAR INDICATES A SEVERE THUNDERSTORM IN COASTAL LIBERTY COUNTY 5 MILES
SOUTH OF SUNBURY SLIGHTLY EAST OF INTERSTATE 95. THE STORM IS MOVING
TOWARD THE COAST AT 20 MPH AND SHOULD EFFECT THE COASTAL WATERS BETWEEN
530 AND 6 PM. THIS STORM WILL PRODUCE EXTENSIVE LIGHTNING...HEAVY
RAIN...STRONG GUSTY WINDS...AND POSSIBLE HAIL.
 
BOATER AND OTHER RECREATIONAL USERS IN THE WARNED AREA SHOULD
MOVE TO SAFE SHELTER IMMEDIATELY.
 
 
SLB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:59 PM EDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 28, 2:59 PM EDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
258 PM EDT SUN JUL 28 1996

UPPR LVL FLO TO CHG LTL THRU 48 HR WITH RDGE AXIS IN W SHIFTING SLOWLY
EAST TO NR 110 W AND UPPR LOW TO DEEPEN A LTL AND MOVE TO WRN GRT LKS.
SHORTWAVES WILL CONTINUE TO ROTATE ARND UPPR LOW BUT MOSTLY AFFECT AREAS
N AND W OF THE FA AFTR TONIGHT. THE EVE AND OVERNIGHT WILL SEE THE BEST
CHC FOR TRW AS A SHORTWAVE MOVES THRU. REMAINDER OF FCST LOOKS DRIER
XCPT FOR THE SLGT CHC OF ISOLD AFTN AND EVE TSTMS.

PREDICTED ASTRONOMICAL HIGH TIDES OF 6.6 TONIGHT AT 715 PM IN CHS HARBOR
AND 6.9 THE EVENINGS OF THE 29...30 AND 31 WILL HAVE TO BE WATCHED
CLOSELY THE NEXT FEW DAYS FOR MENTION OF SHALLOW CSTL FLOODING. TIDE
DEPARTURES HAVE BEEN RUNNING ABOUT A TENTH OF A FOOT BELOW PREDICTED
LVLS TDY...BUT XPCT A MORE ONSHORE COMPONENT TO WIND WITH WHATEVER IS
LEFT OF AFTN SEA BRZ EARLY THIS WEEK.

WRKZFP TEMPS LOOK REASONABLE.

MRV

Nearby

Severe Thunderstorm Warnings in Georgia, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.